Thunderstorm Wind, Koochiching
- When
- July 17, 3:10 PM CST
- Where
- Koochiching County, Mizpah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 47.920, -94.220
Tree branches were blown down.
A hot and humid air mass settled over northeast Minnesota; Heat indices reached over 110 in places while dew points were as high as 82 degrees. Thunderstorms formed and occasionally became severe within this air mass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A hot and humid air mass settled over northeast Minnesota; Heat indices reached over 110 in places while dew points were as high as 82 degrees. Thunderstorms formed and occasionally became severe within this air mass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 1:47 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
247 PM CDT SUN JUL 17 2011
.SHORT TERM...TONIGHT THROUGH MONDAY...
VERY ACTIVE WEATHER EXPECTED THIS EVENING AND OVERNIGHT. LONG
LIVED SUPERCELL OVER N DAKOTA AND FORCING ASSOCIATED MID LEVEL
SPEED MAX ARE NOW INTERACTING WITH REMNANT MCV MOVING INTO FAR WRN
MN. THE RESULT IS INCREASING LIFT AND INTENSE CONVECTION IS NOW IN
THE PROCESS OF EXPANDING IN COVERAGE JUST TO THE WEST OF CASS
COUNTY. WE ARE STILL EXPECTING AN INTENSE MCS TO AFFECT MUCH OF
THE SOUTHERN PART OF THE DLH CWA THRU THE NEXT 6-10 HOURS WITH
DAMAGING WINDS IN EXCESS OF 80 MPH..LARGE HAIL AND EXTREMELY HEAVY
RAINFALL ALL POSSIBLE AS CONVECTION FEEDS ON EXCEPTIONALLY MOIST
AIRMASS AND EXTREME INSTABILITY /MLCAPE >5000 J/KG/. DEPENDING ON
EXACT CONVECTIVE EVOLUTION..SOME RAINFALL AMOUNTS PERHAPS UP TO
5-6 INCHES SEEM WELL WITHIN THE REALM OF POSSIBILITY. PRIMARY
THREAT CORRIDOR APPEARS TO BE ALONG AND SOUTH OF HIGHWAY
2..ROUGHLY FROM LAKE WINNIBIGOSHISH..TO GRAND RAPIDS..TO THE TWIN
PORTS..TO IRONWOOD. WE HAVE ALSO HOISTED A FLASH FLOOD WATCH THRU
7 AM MONDAY MORNING FOR ALL AREAS ALONG/SOUTH OF HIGHWAY 2.
TSTORM ACTIVITY SHUD EVENTUALLY ORGANIZE INTO ONE OR MORE MCS/S
AND MOVE SE OF THE DLH CWA OVERNIGHT..AND WEAK LOW LEVEL RIDGING
IS EXPECTED TO BUILD SWD INTO NRN MN ON MONDAY. THIS SHUD
TEMPORARILY SHUT DOWN MOST TSTORM ACTIVITY..AND MAY TAKE THE BITE
OFF OF THE HEAT/HUMIDITY FOR A SHORT TIME. THIS IS ESPECIALLY TRUE
NEAR LAKE SUPERIOR WHERE LIGHT ON SHORE FLOW IS EXPECTED TO RESULT
IN COOLER CONDITIONS ON MONDAY. TEMPS/DEWPOINTS MAY BE A FEW
DEGREES LESS ON MONDAY AND MAY RESULT IN NOT MEETING THRESHOLDS.
HOWEVER..SINCE HEAT PRODUCTS ARE ALREADY OUT THRU MID WEEK..WE
WILL ATTEMPT TO AVOID ANY CONFUSION AND SIMPLY CONTINUE THE
HEADLINES AS ANOTHER SURGE OF VERY HIGH DEWPOINTS WILL MOVE
NORTHWARD FOR MON NIGHT AND TUESDAY.
.LONG TERM...MONDAY NIGHT THROUGH SUNDAY...
A RING-OF-FIRE TYPE PATTERN WILL CONTINUE ALONG AND EAST OF THE
CONTENENTAL DIVIDE. HOT HIGH PRESSURE ALOFT OVER CENTRAL AND
SOUTHERN UNITED STATES WILL BE ORBITED BY MANY SHORT WAVES MOVING
OVER THE RIDGE AND ALONG THE CANADIAN BORDER. THE STORM TRACK WILL
REMAIN WELL TO THE NORTH. ACROSS OUR AREA...ALL THE MODELS
MAINTAIN UNUSUALLY WARM AND EXTREMELY HUMID WEATHER DURING THE
NEXT TEN DAYS AND THE NATIONAL CLIMATE PREDICTION CENTER CONTINUES
THIS PATTERN OVER US THROUGH THE END OF JULY. WITH EACH
SHORTWAVE...SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY
RAIN...WILL APPEAR ACROSS OUR AREA...WITH MORE NUMEROUS
THUNDERSTORMS TENDING TO BE FROM DULUTH ALONG HIGHWAY 2 AND TO THE
NORTH. RAINFALL WILL REMAIN ABOVE NORMAL ACROSS OUR AREA...WITH
DRY CONDITIONS DEVELOPING TO OUR SOUTH.
&&
.AVIATION......07/17/18Z TAF ISSUANCE...
MVFR CONDITIONS IN CLOUDS AND HAZE WILL IMPROVE ACROSS MOST OF THE
AREA THROUGH THE AFTERNOON. INTENSE THUNDERSTORMS CROSSING NORTH
DAKOTA AT THIS TIME WILL SPREAD EAST AND SOUTHEAST ACROSS THE AREA
THIS EVENING...WITH SCATTERED THUNDERSTORMS CONTINUING TONIGHT AND
EARLY MONDAY. IFR CONDITIONS IN FOG AREAS ALONG THE LAKESHORE WILL
SPREAD INLAND LATE TONIGHT AND DISSIPATE EARLY MONDAY.
&&
.POINT TEMPS/POPS...
DLH 67 87 65 83 / 80 20 10 10
INL 65 90 60 91 / 40 10 10 10
BRD 73 92 71 94 / 80 20 10 20
HYR 71 92 65 94 / 80 30 10 20
ASX 69 87 62 89 / 70 20 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT WEDNESDAY FOR MNZ025-026-
033>038.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR MNZ025-026-033>038.
HEAT ADVISORY UNTIL 10 PM CDT WEDNESDAY FOR MNZ010>012-018>021.
WI...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT WEDNESDAY FOR WIZ001>004-
006>009.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR WIZ001>004-006>009.
LS...DENSE FOG ADVISORY UNTIL 1 PM CDT MONDAY FOR LSZ121-140>148.
&&
SHORT TERM...MILLER/LAMERS
LONG TERM...EOMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1240 PM CDT SUN JUL 17 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1240 PM CDT SUN JUL 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY AFTER 3 PM. THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS. THE AREA MOST AT RISK FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF US HIGHWAY 2...OR SOUTH OF A LINE FROM WALKER MINNESOTA... TO DULUTH... TO IRONWOOD MICHIGAN. IF SOME OF THE STORMS CAN ORGANIZE INTO FAST MOVING LINES OR CLUSTERS...THEY COULD PRODUCE AREAS OF EXTREME WIND DAMAGE. LARGE HAIL WILL BE A SECONDARY THREAT. GIVEN THE AMOUNT OF MOISTURE AVAILABLE IN THE HOT AND HUMID AIR MASS ACROSS THE REGION...THUNDERSTORMS ARE ALSO LIKELY TO PRODUCE VERY HEAVY RAINFALL...AND POTENTIALLY FLASH FLOODING. STORM SPOTTER GROUPS...AND THOSE WITH OUTDOOR PLANS SHOULD CLOSELY MONITOR WEATHER INFORMATION THIS AFTERNOON AND EVENING. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. HEAT INDEX VALUES ARE LIKELY TO EXCEED 100 DEGREES OVER MUCH OF THE AREA THIS AFTERNOON...INCREASING THE RISK OF HEAT RELATED ILLNESS. HEAT ADVISORIES AND WARNINGS ARE IN EFFECT...AND YOU CAN REFERENCE THOSE PRODUCTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODIC THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH SATURDAY OVER PORTIONS OF THE NORTHLAND. FAR NORTHERN MINNESOTA SHOULD REMAIN DRY MONDAY THROUGH TUESDAY...MAINLY NORTH OF HIGHWAY 2. SOME OF THE STORMS MAY BE SEVERE MONDAY OVER NORTHWEST WISCONSIN AND WEDNESDAY AND WEDNESDAY NIGHT OVER FAR NORTHERN MINNESOTA. HOT AND HUMID CONDITIONS WILL CONTINUE INTO NEXT WEEK...POSSIBLY THROUGH LATE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. LSZ121-140>148-181030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1240 PM CDT SUN JUL 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THE RISK OF THUNDERSTORMS WILL INCREASE OVER THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR AFTER 3 PM THIS AFTERNOON...PARTICULARLY IN THE NEARSHORE WATERS ADJACENT WISCONSIN...AND FROM DULUTH TO TWO HARBORS. THE MAIN THREAT FROM THUNDERSTORMS WOULD BE GUSTY WINDS IN EXCESS OF 34 KNOTS. THERE MAY BE SOME AREAS OF DENSE FOG OVER THE LAKE WITH VISIBILITIES UNDER ONE MILE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG THE SOUTH SHORE OF LAKE SUPERIOR MONDAY THROUGH TUESDAY...THEN ALL AREAS THROUGH THE REMAINDER OF THE WEEK. SOME OF THE STORMS MAY BE QUITE STRONG AT TIMES. AL/DJM MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
345 PM CDT SUN JUL 17 2011
MNZ010-018-172130-
KOOCHICHING-NORTH ITASCA-
345 PM CDT SUN JUL 17 2011
...STRONG THUNDERSTORMS MOVING INTO NORTHWEST ITASCA COUNTY...
AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES WEST OF ALVWOOD...MOVING
EAST AT 40 MPH.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
ORTH... ALVWOOD... SQUAW LAKE...
NORTHOME... ISLAND LAKE... MIZPAH...
MAX... SAND LAKE... OSLUND...
GEMMELL... WIRT...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
NUMERUOS THUNDERSTORMS ARE LIKELY TO MOVE OVER THIS AREA...AND WILL
LIKELY PRODUCE VERY HEAVY RAINFALL. THIS COULD LEAD TO PONDING OF
WATER ON AREA ROADS.
LAT...LON 4778 9442 4790 9443 4805 9395 4758 9389
4759 9443 4777 9444
LAMERSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 403 PM CDT SUN JUL 17 2011 MNZ018-019-172130- CENTRAL ST. LOUIS-NORTH ITASCA- 403 PM CDT SUN JUL 17 2011 ...STRONG THUNDERSTORMS BETWEEN BIGFORK AND SIDE LAKE... AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COON LAKE TO 8 MILES EAST OF SIDE LAKE...MOVING EAST AT 20 MPH. THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... SNAKE TRAIL... TOGO... STONY BROOK... SHERMANS CORNER... IDINGTON... ANGORA... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4785 9350 4784 9256 4753 9272 4770 9357 LAMERS
The Duluth radar (KDLH), 193 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
6 thunderstorm wind, 2 heavy rain, 1 hail. Local standard time, as filed.
Tree branches were blown down.
Large trees were blown across a road.
Several trees were blown down and snapped off over Highway 73.
Nine inch diameter trees were snapped off and power lines were downed.
Numerous maple trees were blown down and the top third of an 8 inch pine was snapped off.
Several 9 inch diameter trees were blown down.
Rainfall was measured at 2.15 inches.
Rainfall was measured at 2.15 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336147, 336148, 336144, 336149, 336150, 336151, 336152, 336145, 336146.